AAN: Antihistamine May Help Reverse Optic Neuropathy in MS

Share this content:
AAN: Antihistamine May Help Reverse Optic Neuropathy in MS
AAN: Antihistamine May Help Reverse Optic Neuropathy in MS

WEDNESDAY, April 13, 2016 (HealthDay News) -- Clemastine fumarate partially reverses optic neuropathy in patients with multiple sclerosis, according to a study scheduled to be presented at the upcoming annual meeting of the American Academy of Neurology, held from April 15 to 21 in Vancouver, Canada.

The study was small, involving only 50 patients averaging 40 years of age. All had been diagnosed with multiple sclerosis for an average of five years and were also diagnosed with optic neuropathy.

For three months, patients received either the antihistamine or a placebo. The groups were then switched for the last two months of the study. While taking the antihistamine, patients showed a slight improvement in terms of the delays in transmission of signal from the retina to the visual cortex.

The findings "are preliminary," study author Ari Green, M.D., assistant clinical director of the Multiple Sclerosis Center at the University of California, San Francisco, stressed in a news release from the American Academy of Neurology. "But this study provides a framework for future multiple sclerosis repair studies and will hopefully herald discoveries that will enhance the brain's innate capacity for repair."

Press Release
More Information

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

Some California Mosquitoes Can Carry Zika Virus

Some California Mosquitoes Can Carry Zika Virus

Aedes aegypti mosquitoes found to transmit Zika virus

Periodontal Inflammation a Risk With Tongue Piercing

Periodontal Inflammation a Risk With Tongue Piercing

And, two young females with tongue piercings have deep lingual infrabony lesions, periodontitis

Risk of OD Highest for First Days of Opioid  Benzodiazepine Use

Risk of OD Highest for First Days of ...

Five-fold increased risk of opioid-related overdose during first 90 days of concurrent use

is free, fast, and customized just for you!




Already a member?

Sign In Now »